All emergency clinicians have seen patients who require excessively-large doses of opioids given frequently to even modestly control exacerbations of their chronic pain. The clinician is often nonplussed by the patient's obvious insensitivity to very large doses of opioids. This is often simply chalked up to severe opioid tolerance or drug-seeking behavior.
But a condition known as opioid-induced hyperalgesia (OIH) does exist, though it is not well known and poorly disseminated in the general literature. OIH is a state of increased baseline pain sensitization that is actually caused by exposure to opioids. Individuals receiving long-term opioids for chronic pain actually become more sensitive to certain painful stimuli, to the original pain, and to new pain. Increasing the opioid dose or frequency essentially does little to relieve the pain. This is certainly a paradoxical and unexpected response. Overall, opioids lose their efficacy to control pain even when administered in very high doses. This is not the same as tolerance, although the two conditions may be difficult to differentiate clinically.
The precise mechanism of OIH is not understood, but the condition should be considered when opioid treatment becomes less effective in the absence of any disease progression, unexplained pain develops, or the individual experiences increasing levels of pain despite increasing doses of opioids. This condition still remains predominantly a mystery, but this month's column will attempt to put opioid-induced hyperalgesia into perspective.
A Comprehensive Review of Opioid-Induced Hyperalgesia
Lee M, Silverman SM, et al.
This review of opioid-induced hyperalgesia (OIH) written by pain management specialists includes more than 200 references but none from the emergency medicine literature. The authors note that treating chronic non-cancer pain with opioids has markedly escalated in recent years, bringing with it an escalation of many opioid-related problems. It is actually difficult to find evidence supporting long-term effectiveness of opioids for acute non-cancer pain, and the misuse and abuse of prescription opioids is rampant. Neuropathic pain, for example, is better ameliorated with antidepressants and anticonvulsants than opiates, but opiates are widely prescribed for this and all other types of pain.
Patients with opioid-induced hyperalgesia paradoxically experience increasing acute pain, either similar pain at the same site of the original underlying pain or pain in areas away from the original pain source. This is seen mostly by pain specialists, but all physicians unknowingly see such patients. No strategies are found to be effective in preventing, reversing, or managing OIH, but this syndrome is distinct, definable, and a characteristic phenomenon that may explain the loss of opioid efficacy in some patients.
This article reviews more than 40 years of literature concerning OIH, which has been known since the 19th century. Opioid analgesics, such as morphine, can actually result in an increase of pain. The syndrome is most often described as appearing in opioid addicts who are maintained on methadone or morphine, but it can occur with any chronic use of opioids.
OIH is not the same as tolerance, but it is usually identified that way by the uninitiated clinician. Tolerance can generally be overcome simply by increasing the opioid dose, while OIH cannot. In fact, increasing the dose can make OIH worse. Pain is actually improved by reducing or eliminating the offending opioid.
A number of complex mechanisms are proposed as an etiology for OIH, such as abnormalities in the glutaminergic system, increased nitric oxide production, NMDA receptor modulation and upgrading, and a variety of complex and poorly understood hormonal and neurotransmitter abnormalities. The syndrome affects the central and peripheral nervous systems. Even very low doses of opioids can cause hyperalgesia, but the syndrome is more common in patients receiving high doses. OIH should therefore be considered when the opioid's effects decrease in the absence of disease progression.
Individuals with OIH demonstrate enhanced pain perception to such things as light touch or other minimally-painful stimuli when compared with controls, a syndrome termed allodynia that is characteristic of this syndrome. Another example of allodynia is when patients currently or formerly using opioids display a heightened pain response to a minor procedure, such as venipuncture. All clinicians can remember a patient who appeared to be markedly uncomfortable from a simple needle stick even though they were on opioid analgesics. All clinicians have likely unknowingly experienced patients with allodynia, where pain is precipitated by minimal stimuli, such as a light touch that is not normally regarded as painful.
The treatment for opioid-induced hyperalgesia is time-consuming, confusing, and often times impractical. In essence, patients must be weaned from high doses of opioids, a tactic that might increase pain from the underlying process or produce withdrawal, both of which can exacerbate pain.
Comment: This syndrome is familiar to many pain specialists, but few other clinicians have heard of it. It likely would not be considered in the ED. Exposure to opioids can alter pain and produce a paradoxical situation where increasing doses of opioids result in increased sensitivity to pain. The incidence is unknown, and it cannot be predicted who will develop it. The often-accompanying allodynia is usually not recognized as a specific condition, and is thought just to be the quirkiness of the patient. Minimal touching of the skin, such as applying light stimulation, can cause the patient with allodynia to wince or complain out of proportion to the actual pain.
The basis of OIH is that opioids used to treat pain may actually paradoxically render patients more sensitive to their pain, potentially aggravate their preexisting pain, and eventually render opioids useless as analgesics. In the case of tolerance, increasing the dose will relieve pain.
Methadone and morphine are the analgesics most often studied with regard to OIH, but it is generally presumed that any long-term opioid can produce a similar phenomenon. OIH can occur in opioid-naïve patients within four weeks of exposure to moderate doses of morphine. Some believe it can even occur in the acute perioperative period.
It is clear that the ED is not the place to ferret out this syndrome. Trying to address it usually results in an unhappy patient who will accuse you of being unsympathetic to his pain or perceive your attempts as labeling him a drug seeker. OIH is worth considering because not all patients who require higher doses of opioids or who fail to respond to standard doses are drug seekers or opioid-tolerant.
Exactly how to provide pain relief for a patient with OIH in the ED is unknown. Some suggest switching the offending opioid to another drug, but many chronic pain patients are extremely fond of a specific opioid. The use of supplemental low-dose ketamine for pain control is one attempt to ameliorate this condition on a short-term basis. Most emergency clinicians have never used ketamine with opioids to treat acute pain, but it has its advocates. Supplemental ketamine is rather popular to control pain in the postoperative period.
The emergency clinician will likely never suspect OIH and simply write off the patient's overreaction to a needle stick or physical examination as being unexplainable, if not annoying, but the syndrome should be considered with a possible referral of such patients for chronic pain management. The only ED intervention one can probably accomplish is to give larger doses of opioids, often more frequently, to temporarily relieve pain. Switching to an alternate opioid is certainly worth a try. Importantly, patients with opioid-induced hyperalgesia should not all be considered drug seekers or simply highly tolerant.
Read InFocus and Earn CME!
Earn CME by completing a quiz about this article. You may read the article here, on our website, or in our iPad app, and then complete the quiz, answering at least 70 percent of the questions correctly to earn CME credit. The cost of the CME exam is $10. The payment covers processing and certificate fees.
Visit http://CME.LWW.com for more information about this educational offering and to complete the CME activity. This enduring material is available to physicians in all specialties, nurses, and other allied health professionals. Lippincott Continuing Medical Education Institute, Inc., is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. Lippincott Continuing Medical Education Institute, Inc., designates this enduring material for a maximum of 1 AMA PRA Category 1 Credit™. Physicians should only claim credit commensurate with the extent of their participation in the activity. This activity expires Jan. 31, 2017.
Learning Objectives for This Month's CME Activity: After participating in this CME activity, readers should be better able to diagnose and treat opioid-induced hyperalgesia.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.
Comments? Write to us at firstname.lastname@example.org.Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.